Which Medicines Can Cause Bone Loss?

1 Answer

A number of medicines can cause bone loss if used over the long term (several years). Some common ones include: • Glucocorticoids, also called steroids, such as cortisone and prednisone. They are used to treat arthritis, asthma, lupus, multiple sclerosis, and other conditions. • Some medicines such as phenytoin and phenobarbital, used to treat epilepsy. • Gonadotropin-releasing hormone agonists (GnRH agonists), such as goserelin acetate and leuprolide acetate. They are used to treat endometriosis, prostate cancer, or female infertility. • Aromatase inhibitors, such as anastrozole, exemestane, and letrozole. They are used to treat breast cancer. Some people who take thyroid hormone worry about bone loss. The doses of thyroid hormone used to treat hypothyroidism (underactive thyroid) don’t harm bone and shouldn’t be cause for concern. Only high doses thyroid hormone used for thyroid cancer treatment, can cause bone loss. High doses or long-term use of medicines called proton pump inhibitors (PPIs) can raise the risk of bone loss. PPIs, such as esomeprazole, lansoprazole, and omeprazole, are used for GERD (acid reflux), peptic ulcer, or heartburn. However, getting enough calcium and vitamin D may be enough to lower the risk.
* The information provided by HTQ, HTQ employees, others appearing on the Site at the invitation of HTQ, or other visitors to the Site is NOT a medical advice.The Content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.
...